Hail, Yankton
- When
- August 11, 11:41 AM CST
- Where
- Yankton County, 3.49 mi S of Lesterville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -97.610
A thunderstorm produced quarter size hail near Tabor in Yankton County of southeast South Dakota on the late morning of August 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail near Tabor in Yankton County of southeast South Dakota on the late morning of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 11:24 AM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
1224 PM CDT THU AUG 11 2016
.SHORT TERM...(Today and Tonight)
Issued at 445 AM CDT Thu Aug 11 2016
Busy night with a large MCS progressing across the CWA with sporadic
reports of damaging winds, but mostly sub-severe through the
overnight hours. 0-3km shear vectors continue to be strong enough
and oriented such that a few short-lived mesovortices continue to be
found along the leading edge of the outflow surge across northwest
Iowa, and will be a concern over the next couple of hours. Outflow
has pushed south of a KSPW to KYKN line, with main frontal boundary
back in the far western CWA toward K9V9.
Forecast concern today involves further convective threat, as well
as a look into hydrological concerns. After early day MCS continues
to work eastward with veering low-level jet and deal with flow over
southern edge of outflow for some lingering storms back into extreme
southeast South Dakota/northeast Nebraska, should have a fairly
quiet early morning. Frontal boundary will work eastward as outflow
pool boundary stalls near the far southern border of the CWA. Wave
in the western plains will be lifting northeast across the area
during the afternoon and early evening. After workout from overnight
convection, cap is much weaker and any limited diurnal heating is
likely to be sufficient to allow convective development during the
afternoon as forcing spreads across the convergence boundary.
Airmass to the south in eastern Nebraska will be relatively
undisturbed and should get very unstable this afternoon.
Thermodynamic conditions suggest perhaps up to 2000 J/kg slightly
elevated CAPE, perhaps slightly greater in parts of northwest Iowa.
Deep layer shear remains somewhat weak for any persistent supercell
structure, more in the realm of multicell, but lined up such that
mergers and training along the slow moving boundaries will be a
great concern. Not out of the question to see an isolated stronger
storm back toward the boundary early afternoon in southeast South
Dakota, but area more likely to approach severe levels will be south
of a KMJQ to KLCG line during the mid afternoon through early
evening.
00z observed precipitable water values on the order of 1.6 to 1.9
inches, which for local raob sites is generally just above the 90th
percentile, but short of record values for the date. Model values
are well overestimated due to convective processes, and cannot be
strictly compared to historical observations, but even then are
looking at an excessively moist environment. With likelihood of
storm motions allowing repeated motion over similar areas, and
rainfall rates similar to those seen in overnight storms from 1 to 2
inches per hour, there will be a flash flood threat during the
afternoon and evening over parts of southwest Minnesota, northwest
Iowa, and extreme northeast Nebraska.
.LONG TERM...(Friday through Wednesday)
Issued at 445 AM CDT Thu Aug 11 2016
Relatively dry pattern expected to continue through the extended
with cooler air filtering into the area on Friday behind a cold
front. With deeper lingering moisture along the southern edge of the
forecast area, could see some diurnal cumulus develop throughout the
day on Friday.
Moisture becomes fairly scarce Saturday into Sunday. While the
winds just above the surface are not overly strong, still expect
good mixing conditions with mostly sunny conditions resulting in
highs on Saturday and Sunday in the 80s.
Moisture appear to be quite limited into next week as well. With
dry atmosphere and quiet zonal upper level pattern, expect mostly
clear conditions to prevail with near to slightly above normal
temperatures throughout the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Aug 11 2016
A very messy aviation forecast this afternoon as thunderstorms are
slowly trying to develop along an elevatd boundary just between
KSUX/KFSD. Through the afternoon, we should continue to see
additional elevated convection develop and lift northward between
the terminals.
Perhaps the highest risk for convection will arrive later this
evening as sfc based activity along the stalled frontal boundary
lifts northeast towards the mid-Missouri River valley. This second
wave of rain may move through KSUX by 23z, and may only graze
KFSD. Further west, a secondary PV anomally may develop sct storms
late this evening and into the overnight hours, bringing an
additional risk for storms to the I-29 corridor after midnight.
Rain should exit the area by daybreak with VFR conditions into
Friday morning.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch through late tonight for MNZ080-081-089-090.
IA...Flash Flood Watch through late tonight for IAZ001>003-012>014-
020>022-031-032.
NE...Flash Flood Watch through late tonight for NEZ014.
&&
SHORT TERM...Chapman
LONG TERM...BT
AVIATION...DuxHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT THU AUG 11 2016 IAZ003-013-014-020>022-031-032-NEZ013-014-121030- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM. IAZ001-002-012-MNZ080-081-089-090-121030- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM. MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030- LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING. SPOTTY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM. SDZ038-039-050-052>054-057>060-063-064-121030- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Sioux Falls radar (KFSD), 98 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656476.